Winter Storm, Jefferson
- When
- December 3, 6:00 PM MST to December 4, 6:53 PM MST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
A winter storm dropped fourteen inches of snow at Clancy 10SE (the Tizar Basin SNOTEL site - elevation 6880 feet).
A weather disturbance brought Pacific moisture and subsequent snow to portions of North Central Montana. Snow amounts over a foot were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A weather disturbance brought Pacific moisture and subsequent snow to portions of North Central Montana. Snow amounts over a foot were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 3, 5:55 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 555 PM MST SAT DEC 3 2011 UPDATE TO AVIATION .DISCUSSION... TONIGHT THROUGH MONDAY...UNSETTLED NNW FLOW ALOFT WILL BRING A SHORTWAVE ORIGINATING IN THE YUKON SOUTH ALONG THE ROCKIES AND INTO MT TONIGHT WITH SURFACE LOW PRESSURE...NOW DEVELOPING OVER CENTRAL ALBERTA...TRACKING SE INTO NE MT BY MORNING WITH COLD HIGH PRESSURE FILLING IN BEHIND THROUGH THE DAY SUNDAY. FLOW ALOFT BECOMES INCREASINGLY MOIST AND DIFFLUENT THIS EVENING WITH ADDITIONAL LIFT FROM AN INCOMING UPPER LEVEL JET ALLOWING FOR THE DEVELOPMENT OF WIDESPREAD SNOW OR SNOW-SHOWERS ACROSS MUCH OF THE FORECAST AREA THROUGH THIS EVENING. FOCUS FOR MOST WIDESPREAD AND HEAVIEST SNOW WILL BE OVER CENTRAL MT WHERE PREVIOUSLY MENTIONED DYNAMICS COMBINE WITH SOMEWHAT UNSTABLE UPSLOPE NNW FLOW OVER THE LITTLE BELTS AND NEARBY FOOTHILLS. BEST LIFT MOVES OFF TO THE SE SUNDAY MORNING...BUT CONTINUED MOIST LOW LEVELS AND UPSLOPE FLOW WILL LIKELY CONTINUE TO SQUEEZE OUT SNOW OVER THE CENTRAL AND SW MT MTN RANGES THROUGH EARLY SUNDAY AFTERNOON. COLDER AIR FILTERS IN THROUGH THE DAY SUNDAY WITH TEMPERATURES LIKELY REMAINING STEADY OR SLOWLY FALLING IN THE AFTERNOON AND THIS COMBINED WITH GUSTY NW WINDS WILL CREATE WIND CHILLS NEAR ZERO OR JUST ABOVE FOR MANY AREAS. COLD SURFACE HIGH SLIDES SE ACROSS THE STATE SUNDAY NIGHT WITH EASTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA SEEING TEMPS FALL TO NEAR OR BELOW ZERO WHILE DEVELOPING SW WINDS AROUND THE BACK SIDE OF THE HIGH WILL LIKELY KEEP AREAS ALONG THE EAST SLOPES FROM GETTING AS COLD. UPPER RIDGE BRINGS WARMING ALOFT ON MONDAY WITH DOWNSLOPE WINDS BRINGING WARMING TO WESTERN PORTIONS OF THE PLAINS WHILE COLDER AIR WILL LIKELY REMAIN LOCKED IN SW MT VALLEYS AND POTENTIALLY ALONG THE MILK RIVER VALLEY AS WELL. HOENISCH MONDAY NIGHT THROUGH SATURDAY NIGHT...MAINLY DRY CONDITIONS ARE EXPECTED AT THE START OF THE FORECAST PERIOD AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE WESTERN U.S. NORTHWESTERLY FLOW RETURNS TO THE AREA BY WEDNESDAY BEFORE OUR NEXT STORM SYSTEM ARRIVES BY MID-WEEK. MODELS SEEM TO BE IN BETTER AGREEMENT TONIGHT REGARDING A BACKDOOR COLD FRONT THAT WILL BRING MOISTURE AND A BRIEF INTRUSION OF COLD TEMPERATURES. THIS FRONT SHOULD MOVE INTO NORTHERN MONTANA WEDNESDAY EVENING AND THEN INTO CENTRAL MONTANA WEDNESDAY NIGHT. WHILE IT IS STILL SLIGHTLY EARLY TO PINPOINT SNOWFALL AMOUNTS ACROSS THE AREA...MODELS HINT AT A FASTER MOVING SYSTEM WITH LIGHTER QPF AMOUNTS SO AT THIS TIME AM NOT EXPECTING A SIGNIFICANT SNOW EVENT. BEST CHANCES FOR HEAVY SNOWFALL WILL BE IN THE MOUNTAINS...PARTICULARLY THE RANGES IN CENTRAL MONTANA. A MUCH COLDER AIRMASS WILL DESCEND OVER THE AREA BEHIND THE FRONT BEGINNING WEDNESDAY AND CONTINUING THROUGH FRIDAY WITH HIGH TEMPERATURES AT LEAST 15 TO 20 DEGREES BELOW SEASONAL AVERAGES. BY NEXT WEEKEND...MODELS SUGGEST ANOTHER SYSTEM IMPACTING THE AREA WITH TEMPERATURES RETURNING TO SEASONAL LEVELS. MLV && .AVIATION... UPDATED 0055Z. A DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL BRING DETERIORATING CONDITIONS TO NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH AROUND 08Z. THE AREA WILL REMAIN MOSTLY VFR INITIALLY...BUT LIGHT SNOW WILL BRING OCCASIONAL MVFR CONDITIONS AND MOUNTAIN OBSCURATION TO THE AREA THROUGH AROUND 03Z. THEN FROM 03Z THROUGH 09Z...LOW MVFR/HIGH IFR CONDITIONS AND MOUNTAIN OBSCURATION WILL BECOME MORE WIDESPREAD AS WINDS BECOME MORE NORTHERLY AND INCREASE BEHIND A CANADIAN COLD FRONT...WHILE OCCASIONAL LIFR CONDITIONS WILL BE POSSIBLE WITH HEAVIER SNOW. THE DISTURBANCE WILL EXIT THE AREA ON SUNDAY. CONDITIONS WILL GRADUALLY IMPROVE AND WINDS WILL DECREASE FROM THE NORTH...BEGINNING FROM THE CANADIAN BORDER AROUND 12Z AND CONTINUING THROUGHOUT THE DAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 16 17 6 30 / 80 70 10 0 CTB 12 19 7 35 / 60 40 0 0 HLN 17 22 0 16 / 80 60 10 0 BZN 15 23 -15 13 / 80 60 10 0 WEY 2 18 -25 12 / 70 60 10 0 DLN 12 20 -8 18 / 50 50 0 0 HVR 15 16 -3 24 / 50 30 10 0 LWT 14 16 -1 28 / 100 90 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR ELEVATIONS BELOW 5000 FEET FOR CASCADE...JUDITH BASIN...MEAGHER. WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR ELEVATIONS ABOVE 5000 FEET FOR CASCADE...JUDITH BASIN...MEAGHER. WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FERGUS. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 556 AM MST SAT DEC 3 2011 MTZ012-050-054-041300- CASCADE-JUDITH BASIN-MEAGHER- 556 AM MST SAT DEC 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FOR ELEVATIONS ABOVE 5000 FEET BEGINNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH REMAINS IN EFFECT FOR ELEVATIONS ABOVE 5000 FEET THROUGH SUNDAY EVENING. A WEATHER SYSTEM WILL BRING SNOW AND COLDER TEMPERATURES ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008>011-013>015-044>049-051>053-055-041300- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-FERGUS-JEFFERSON-BROADWATER-GALLATIN- 556 AM MST SAT DEC 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEATHER SYSTEM WILL BRING SNOW AND COLDER TEMPERATURES ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
4 winter storm. Local standard time, as filed.
A winter storm dropped fourteen inches of snow at Clancy 10SE (the Tizar Basin SNOTEL site - elevation 6880 feet).
Ten inches of snow fell at Neihart 1SE.
Nine inches of snow fell at Monarch 5SE.
Twelve inches of snow fell at Neihart 21W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355281, 355283, 355285, 355287.